Arkansas, 2009

Damaging Wind in Arkansas, May 13, 2009

May 13, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in Benton County during the morning of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred in Benton County during the morning of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 10:08 AM CST, 37 minutes earlier.

Area forecast discussion, May 13, 10:08 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT WED MAY 13 2009

...UPDATE...

.DISCUSSION...
CURRENT TRENDS HAVE INDICATED THAT WIND GUSTS OVER 40 MPH SHOULD
CONTINUE TO BE POSSIBLE ACROSS THE MAJORITY OF EASTERN OKLAHOMA
AHEAD OF THE APPROACHING COLD FRONT. THUS...WILL EXTEND THE WIND
ADVISORY FOR THE MAJORITY OF EASTERN OKLAHOMA THROUGH 2300 UTC.
ALSO...RAISED TEMPS SLIGHTLY AND BACKED OFF ON SKY GRIDS FOR THIS
AFTERNOON IN RESPONSE TO RECENT SAT/SFC OBSERVATIONS.

FOR TONIGHT...CONDITIONS CONTINUE TO SET UP FOR POSSIBLE STRONG TO
SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE STRONG COLD FRONT. A
FLASH FLOOD WATCH AND A FLOOD WATCH HAD BEEN ISSUED FOR THE
ENTIRE CWA TO COVER THE POTENTIAL OF HEAVY RAIN TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  60  70  63 /  30  90  50  30
FSM   88  66  80  62 /  30  80  50  10
MLC   88  67  78  65 /  20  80  40  10
BVO   87  57  70  61 /  40  90  40  40
FYV   85  62  75  62 /  40  90  60  20
BYV   85  61  72  62 /  40  90  50  20
MKO   88  64  71  64 /  30  80  60  20
MIO   86  58  70  63 /  40  90  40  40
F10   87  64  70  64 /  20  80  50  20
HHW   88  67  82  65 /  20  70  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

     FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 7 AM THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 7 AM THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...20
LONG TERM....18
Hazardous weather outlook, May 13, 10:31 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1131 AM CDT WED MAY 13 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-140445-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1131 AM CDT WED MAY 13 2009

...SEVERE WEATHER EXPECTED TODAY ALONG WITH AREAS OF HEAVY RAIN...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
ONSET...AFTER 5 PM.

AREA AT GREATEST RISK...LOCATIONS NEAR THE KANSAS OKLAHOMA BORDER.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET... AFTER 5 PM.

AREA AT GREATEST RISK...ALONG AND NORTH OF INTERSTATE 40.

FLASH FLOOD.
RISK...ELEVATED.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 5 PM.

AREA AT GREATEST RISK...ALONG AND NORTH OF INTERSTATE 40.

HEAVY RAIN.
RISK...ELEVATED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 5 PM.

SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...NORTHEAST AND EAST CENTRAL OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
STRONG SOUTHERLY WINDS WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE
THROUGH THIS AFTERNOON...AHEAD OF AN APPROACHING COLD FRONT FROM
THE NORTHWEST. THE WINDS SHOULD DECREASE SLIGHTLY THIS EVENING AS
THE COLD FRONT ENTERS INTO EASTERN OKLAHOMA.

ATTENTION TODAY FOCUSES TOWARDS THE ADVANCING COLD FRONT BY LATE
AFTERNOON...AS THE FRONTAL BOUNDARY SLIDES INTO SOUTHERN KANSAS
AND WESTERN MISSOURI. A STRONG CAP WILL LIMIT THUNDERSTORMS ALONG
THE FRONT INTO THE AFTERNOON HOURS...WHICH WILL ALLOW STRONG
INSTABILITY TO BUILD SOUTH OF THE FRONTAL BOUNDARY. THE CAP WILL
WEAKEN SUFFICIENTLY FOR STORMS TO FORM ALONG THE BOUNDARY BY LATE
AFTERNOON...AND BUILD SOUTHWESTWARD INTO EASTERN OKLAHOMA. STORMS
WILL QUICKLY TURN SEVERE ONCE THEY DEVELOP WITH INITIAL STAGES
FAVORING SUPERCELLS WITH TORNADIC AND VERY LARGE HAIL POTENTIAL.
THE STRONGER WIND FIELDS WILL REMAIN NORTH OF THE REGION WHICH IS
LIKELY TO LEAD TO STORMS ORGANIZING ALONG THE FRONTAL
BOUNDARY...AND PUSHING SOUTHWARD AS THEIR COMBINED OUTFLOW
BOUNDARY STRENGTHENS. THIS SCENARIO WILL LIMIT THE TORNADIC
POTENTIAL WITH TIME...YET THE FETCH OF STRONG INSTABILITY WILL
CONTINUE THE POTENTIAL FOR SIGNIFICANT HAIL AND OUTFLOW WINDS
THROUGH THE EVENING HOURS. THE FRONTAL BOUNDARY RESPONSIBLE FOR
THE STORM INITIATION WILL BE SLOW MOVING...AND PROVIDE A ZONE FOR
REPEATED STORM DEVELOPMENT ACROSS THE AREA. THIS WILL LEAD TO
EXCESSIVE RAINFALL ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH
WILL BE IN EFFECT FOR THE FORECAST AREA TONIGHT...WITH A FLOOD
WATCH FOR MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED BY MID TO LATE AFTERNOON...
AND WIDESPREAD SEVERE WEATHER WATCHES AND WARNINGS SHOULD
BE EXPECTED THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND...WITH
YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO
SATURDAY.  SHOULD THIS HEAVY RAIN DEVELOP...THEN BOTH
FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER
THE WEEKEND.  THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY
NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD OVER THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 13, 10:45 AM CST
Where
Benton County, Bentonville
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.370, -94.220

Thunderstorm winds estimated at 80 miles an hour damaged trees and roofs of homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173516.